Indiana, 2012

Hail and Damaging Winds in Indiana, July 18, 2012

July 18, 2012 · NWS IND · 5 events in 4 counties and zones

High heat and humidity, coupled with a weak front across the area, provided the environment for isolated showers and storms to develop over central Indiana during the afternoon of July the 18th. Most of the severe reports were of the wind variety, with one large hail report included.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

High heat and humidity, coupled with a weak front across the area, provided the environment for isolated showers and storms to develop over central Indiana during the afternoon of July the 18th. Most of the severe reports were of the wind variety, with one large hail report included.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 18, 12:06 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 12:06 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
106 PM EDT WED JUL 18 2012

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 106 PM EDT WED JUL 18 2012

A WEAK FRONT WILL REMAIN OVER INDIANA INTO FRIDAY.  FROM FRIDAY TO
MONDAY HIGH PRESSURE IS GOING TO BE FROM THE EAST COAST...ACROSS
INDIANA...TO THE MISSISSIPPI BASIN. A WEAK FRONT IS EXPECTED TO
PASS OUR STATE FROM THE NORTH MONDAY NIGHT OR TUESDAY. AFTER
THAT...HIGH PRESSURE WILL AGAIN TAKE CHARGE OF HOOSIER WEATHER AS IT
MIGRATES FROM THE MISSISSIPPI VALLEY TO THE EAST COAST.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 106 PM EDT WED JUL 18 2012

BIG ISSUE POPS TONIGHT.

WE ARE ALREADY GETTING POP UP STUFF...BUT MOST
EXTENSIVE ACTIVITY TO OUR NORTHEAST WHERE WET BULB POTENTIAL
TEMPERATURE SHOULD BE GREATEST. WITH ALL MODELS KEEPING MAIN
BOUNDARY NORTHEAST OF CWA TONIGHT...HOPEFULLY WE WILL AVOID
ORGANIZED STUFF. MAV POPS BEST UNDER THIS THEORY.

FOR TEMPERATURES...ADDING A COUPLE DEGREES TO MET. THAT WORKED OK
LAST NIGHT IN SIMILAR AIR.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 106 PM EDT WED JUL 18 2012

POPS MAIN ISSUE.

GFS IS CLOSER TO SREF ON MASS FIELDS THAN TO NAM...AND HAS BEEN
BETTER IN THAT REGARD THAN NAM LATELY. THIS WILL BE CRITICAL TO
POPS TOMORROW NIGHT AS LOW AND ASSOCIATED BOUNDARIES CROSS THE
STATE. ALSO RELATIVELY STRONG SHORT WAVE COMING THROUGH AT THE
TIME...AS HAS BEEN PROGGED FOR SEVERAL DAYS.

THEREFORE USING MAV POPS THURSDAY NIGHT PERIOD. FOR OTHER TIMES
POPS RELATIVELY CLOSE...AND WILL SPLIT THE DIFFERENCE.

ALTHOUGH CLOUDS AND BOUNDARIES AROUND SHOULD COOL US A BIT DURING
DAYS AND WARM US A BIT DURING NIGHTS COMPARED TO RECENTLY...BASIC
AIR MASS IS NOT CHANGING. WILL USE RECENT TECHNIQUE OF ADDING A
FEW DEGREES TO MET DAYS AND TO MODEL CONSENSUS NIGHTS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

ISSUED AT 310 AM EDT WED JUL 18 2012

CONCERNS HERE ARE HOW GOOD ARE RAIN CHANCES LATE IN THE PERIOD
AND HOW MUCH HEAT AND HOW SOON WILL IT RETURN.

PATTERN THUS FAR THIS SUMMER CONTINUES WITH SEVERAL DAYS OF
SCORCHING HEAT FOLLOWED BY COUPLE DAYS OF COOL DOWN WITH THE COOL
DOWN STILL REMAINING ABOVE NORMAL. MORE RECENT TREND IN PATTERN
FOR SOMEWHAT BETTER RAIN CHANCES ALSO RETURNS NEXT WEEK BUT NONE
THAT ARE REALLY DROUGHT HELPERS AND MAYBE NOT AS DECENT AS TODAY
AND TOMORROW CHANCES.

EXTENDED PERIOD STARTS DRY AND CONTINUES SO INTO TUESDAY WHEN
FRONTAL BOUNDARY SETS UP ACROSS SOUTHERN GREAT LAKES WITH WEAK
WAVE MOVING SOUTHEAST DOWN FRONT SIDE OF UPPER RIDGE. HOW MUCH
AND HOW WIDESPREAD RAIN IS WITH THIS REMAINS TO BE SEEN AND WILL
KEEP CHANCES LOW UNTIL FURTHER CONTINUITY AND AGREEMENT COMES FROM
MODELS.

AS FOR TEMPS...STARTING SATURDAY...MAXS IN MID/UPPER 80S AND
MID/UPPER 60S MINS GRADUALLY WARM A CATEGORY EACH DAY...REACHING
BACK INTO THE MID 90S /LOW-MID 70 MINS/ BY MONDAY AND CONTINUING
INTO WEDNESDAY. FORECAST VALUES REMAIN WELL ABOVE MOS GUIDANCE
PACKAGES WHICH REMAIN TOO COOL ON MAXS AND SOMEWHAT WARM ON MINS.

LOOKS LIKE RAIN CHANCES MIDWEEK NEXT WEEK PRECEDE YET ANOTHER COOL
DOWN AND DRY SEVERAL DAYS LATE NEXT WEEK.

&&

.AVIATION /1500Z UPDATE TO 1200Z TAFS/...

ISSUED AT 1027 AM EDT WED JUL 18 2012

MAINLY VFR CONDITIONS CONTINUING AT THIS TIME. RADAR SHOWS
ISOLATED STORM NORTH OF KIND/KEYE SLOWLY DRIFTING EWD NEAR KOKK.
THERE LOOKS TO BE A WEAK BOUNDARY THAT EXTENDS WEST AND SOUTHWEST
TOWARDS KDNV WHERE A -SHRA HAS RECENTLY DEVELOPED. LOOK FOR
SCATTERED CONVECTION THIS AFTERNOON AS HEAT OF THE DAY WITH HIGH
TEMPERATURES AGAIN AROUND 100 LEAD TO THUNDERSTORMS IN THE
VICINITY OF LOCAL AIRPORTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....TUCEK
AVIATION...MCCARTHY
Hazardous weather outlook, Jul 18, 8:08 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 AM EDT WED JUL 18 2012

INZ021-028>031-035>049-051>057-060>065-067>072-191315-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
908 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY. SOME STORMS THIS AFTERNOON
AND EVENING COULD BE SEVERE. A HEAT ADVISORY REMAINS IN EFFECT.

HAZARDS: LIGHTNING IS THE MAIN THREAT FROM ANY THUNDERSTORMS. SOME
STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WINDS AND BRIEF
HEAVY RAIN. HIGH TEMPERATURES NEAR 100 WILL RESULT IN HEAT INDEX
READINGS AROUND 105 THIS AFTERNOON.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A VERY WARM RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS
THE AREA TODAY LEADING TO HOT TEMPERATURES. THE HOT AND MOIST AIR
MASS WILL ALSO LEAD TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND
THURSDAY NIGHT. SEVERE STORMS ARE POSSIBLE...WITH DANGEROUS
LIGHTNING...HIGH WINDS...AND BRIEF HEAVY RAINFALL.

DISCUSSION: A COLD FRONT WILL ACROSS CENTRAL INDIANA ON THURSDAY
AND THURSDAY NIGHT BRINGING CONTINUED CHANCES FOR THUNDERSTORMS.
THERE IS A CHANCE FOR MORE THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Special weather statement, Jul 18, 11:33 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 PM EDT WED JUL 18 2012

INZ040-048-181715-
HANCOCK-MADISON-
1233 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM ADVISORY FOR HANCOCK AND SOUTHERN MADISON
COUNTIES UNTIL 115 PM EDT...

AT 1227 PM EDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7
MILES NORTH OF GREENFIELD...OR 15 MILES SOUTH OF ANDERSON...MOVING
SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENFIELD...
  SPRING LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3972 8566 3979 8595 3987 8595 3987 8594
      3993 8594 3993 8586 3999 8587 4005 8561
TIME...MOT...LOC 1633Z 009DEG 7KT 3988 8578

JK
Local storm report, Jul 18, 12:08 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
108 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             5 S MCCORDSVILLE        39.84N  85.93W
07/18/2012  M0.70 INCH       HANCOCK            IN   AMATEUR RADIO

&&

EVENT NUMBER IND1200396

ELB
Special weather statement, Jul 18, 12:10 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT WED JUL 18 2012

INZ039-040-048-181800-
HAMILTON-HANCOCK-MADISON-
110 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN HAMILTON...NORTHERN
HANCOCK AND SOUTHWESTERN MADISON COUNTIES UNTIL 200 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ANDERSON...MOVING SOUTHEAST
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PENDLETON...
  MCCORDSVILLE...
  INGALLS...
  FORTVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3988 8564 3977 8584 3989 8594 3993 8594
      3993 8597 4010 8611 4019 8578
TIME...MOT...LOC 1710Z 330DEG 5KT 3999 8582

JK
Special weather statement, Jul 18, 12:24 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
124 PM EDT WED JUL 18 2012

INZ047-048-181815-
HANCOCK-MARION-
124 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN HANCOCK AND MARION
COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINFIELD...OR 10 MILES WEST OF
INDIANAPOLIS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INDIANAPOLIS...
  SPEEDWAY...
  LAWRENCE...
  BEECH GROVE...
  SOUTHPORT...
  INDIANAPOLIS INT'L AIRPORT...
  CAMBY...
  INDIANA STATE FAIRGROUNDS...
  MONUMENT CIRCLE...
  WARREN PARK...
  HOMECROFT...
  CUMBERLAND...
  NEW PALESTINE...
  SPRING LAKE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3970 8590 3970 8595 3964 8595 3964 8633
      3981 8633 3989 8594 3977 8585
TIME...MOT...LOC 1724Z 301DEG 16KT 3973 8633

MCCARTHY
Special weather statement, Jul 18, 12:34 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EDT WED JUL 18 2012

INZ048-056-057-181800-
HANCOCK-RUSH-SHELBY-
134 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN HANCOCK...NORTHWESTERN
RUSH AND NORTHERN SHELBY COUNTIES UNTIL 200 PM EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENFIELD...OR 15 MILES NORTH OF
SHELBYVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILKINSON...
  MORRISTOWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3963 8561 3965 8595 3969 8595 3978 8585
      3990 8558 3987 8558 3987 8560 3979 8559
      3979 8556 3976 8556
TIME...MOT...LOC 1734Z 306DEG 12KT 3973 8578

DWM

The radar

The Indianapolis radar (KIND), 2 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 18, 1:16 PM EST
Where
Marion County, 0.88 mi SE of Valley Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.690, -86.269

A large, healthy tree was downed on High School Road due to damaging thunderstorm wind gusts.

Hail, Jackson

When
July 18, 3:00 PM EST to 3:02 PM EST
Where
Jackson County, 1.48 mi SSE of Reddington
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -85.820

Thunderstorm Wind, Tipton

When
July 18, 4:31 PM EST
Where
Tipton County, 1.03 mi WSW of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.275, -86.069

Damaging winds estimated at 50 to 60 mph were observed at County Road 300 West and State Route 28.

Hail, Knox

When
July 18, 4:47 PM EST to 4:49 PM EST
Where
Knox County, 0.69 mi S of Monroe City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.610, -87.350

Dime to nickel sized hail observed in this location.

Thunderstorm Wind, Tipton

When
July 18, 4:55 PM EST
Where
Tipton County, 0.87 mi NW of Sharpsville
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
40.390, -86.090

Power lines were downed in this location due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405936, 405626, 405628, 405629, 405937.